The 18-year-old was among six people who were rushed to Cork University Hospital (CUH) in the early hours yesterday after taking what is believed was the psycho-stimulant 2C-B in a rented house at St Patrick’s Terrace on Green St near Pouladuff Rd on the city’s southside.
While the results of toxicology tests are awaited, the HSE said the drug is believed to have been one of the new psychoactive substances similar to products previously sold in head shops.
The drug, synthesised in back-street chemists in Eastern Europe and the Far East, is part of a family of drugs which are prohibited under the Misuse of Drugs Act 2015.
Widely available online, and sold in tablet, powder, or liquid form, the drug produces intense hallucinogenic and psychedelic effects described as a cross between ecstasy and LSD.
The HSE Addiction Services said such drugs can have serious psychological and physical side effects.
“Young people are advised there is no quality control on these drugs,” said a HSE spokesperson. “There are problems with purity and contaminants, and there is no way of checking that what is purchased or consumed is the intended substance.”
Gardaí launched an investigation, conducted a forensic examination of the house, and are waiting to interview people who were at the party.
Chief Superintendant Michael Finn urged people to be aware of the dangers linked to the consumption of illegal drugs and he urged anyone with information about this incident to contact gardaí in confidence.
The alarm was raised at around 4am when a couple passing the house became concerned when they saw at least one man dancing naked and apparently hallucinating on the street.
One eyewitness said the man was covered in blood and there were unconfirmed reports that some people at the party had been cut with broken mirrors. Gardaí and emergency services rushed to the scene and found the man in a collapsed state. Two people inside the house had also collapsed.
In total, five men and a woman, ranging in age from 18 to 37, were rushed by ambulances to CUH. Two were discharged some time later. Four were still in hospital last night — three were stable but an 18-year-old man was in a critical but stable condition.
JJ Keating, who teaches chemistry at UCC’s School of Pharmacy, said if tests show they consumed 2C-B, it could be the first time this drug has been linked to a serious adverse reaction in Ireland.
“It has a long onset of action which means if somebody doesn’t see its effect as quickly as expected, they could take more, leading to toxicity,” he said.
Chris Luke, a consultant in emergency medicine at the Mercy University Hospital, said the incident has again highlighted the dangers of consuming designer or synthetic drugs.
“This case is a tragedy for those involved,” said Dr Luke. “But it raises serious questions about our public health response. We try to highlight the hazards associated with consuming drugs like this but the cases just keep coming.”